MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/07/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence".  the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2004 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, excision, adhesions, pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: repair of large incisional hernia with utilization of dual mesh gore-tex.Implant: gore® dualmesh® biomaterial [1dlmc06/02886593].Implant date: (b)(6) 2004 (hospitalization [ni]) (b)(6) 2004: (b)(6) medical center.(b)(6) , md.Operative report.Preoperative diagnosis: large incisional hernia in a morbidly obese patient.Postoperative diagnosis: same.Assistant: birkitt.Anesthesia: general/bas.Description of procedure: ¿with the patient in the supine position on the operating table, satisfactory general anesthesia, the abdomen was prepped with betadine and draped in a sterile fashion.This patient had a large upper midline incisional hernia.She was status post gastric bypass patient but had remained morbidly obese and developed a huge hernia in the upper midline incisional, the hernia being in the 15 x 10 cm size range.The old upper vertical midline skin scar was excised and dissection carried cautiously into the subcutaneous tissues, maintaining hemostasis with the electrocautery.The hernia sac was encountered.It was cautiously entered and then the hernia sac was opened and extensive adhesions from omentum to the undersurface of the anterior parietal peritoneum were sharply dissected and the entire anterior abdominal wall thus cleared of adhesions for good exposure of the hernia defect and safe visualization for repair of the defect.This did require meticulous extensive dissection of adhesions but eventually the entire anterior parietal peritoneum was freed of adhesions and the entire hernia defect could be visualized.There were multiple smaller defects in addition to a large defect and once all of these were dissected and connected, there was essentially a defect in the 20 cm range and the greatest length being in the vertical midline.Width-wise, this hernia was in the 7 to 10 cm size range.It was elected to use gore-tex dual mesh for repair and an oval of the dual mesh to conform to the shape and to extend beyond the margins of the defect was cut so that it could be placed on the undersurface of the abdominal wall and would overlap the hernia defect.This mesh was oriented such that the smooth adherent surface of the dual mesh was facing internally toward the viscera.The roughened external surface was positioned so that it would be apposition with the peritoneal muscular wall of the anterior abdominal wall.This mesh was then sutured in place about its entire periphery with interrupted 0 ethibond sutures, placing these reasonably close together and suturing well back beyond the margins of the defect so that the mesh well overlapped the hernia defect.Once the mesh sutured in place, the area was irrigated with kanamycin and the fascia defect was closed superficial to the mesh with continuous #1 prolene.Correct lap and sponge, sharp and instrument counts were obtained.The subcutaneous tissued were further irrigated with kanamycin and the mesh again was positioned such that it was below the musculofascial layer and there was a fascial coverage over the mesh, separating the mesh from the subcutaneous tissues.The skin and subcutaneous tissues were lastly approximated by skin stapling.Sterile bandages were applied.The patient tolerated the procedure well.Again, correct counts were obtained.¿ (b)(6) 2004 [assigned]: (b)(6) medical center.Implant sticker.Dualmesh biomaterial.Lot: 02886593.Item: 1dlmc06.The records confirm a gore® dualmesh® biomaterial (1dlmc06/02886593) was implanted during the procedure.Explant procedure: excision/removal/debridement of infected mesh, and reconstruction of abdominal wall with strattice, with planned delayed closure of the wound.Explant date: (b)(6) 2011 (hospitalization [ni]) (b)(6) 2011: (b)(6) medical center.(b)(6) , md.Operative report.Preoperative diagnosis: infected mesh multiple years after repair of ventral incisional hernia.Postoperative diagnosis: infected mesh multiple years after repair of ventral incisional hernia.Anesthesia: general endotracheal, bas.Assistant: none.Estimated blood loss: 100 cc.Complications: none.Disposition: recovery, in good condition.Operative indication: this 55-year-old white female presents with infected mesh multiple years after a hernia repair with mesh.The problem is that the patient had an infected gallbladder, and it is possible that this may have seeded the mesh.Her gallbladder wound appears to have healed, but her abdominal wound from her mesh repair of the hernia shows a sinus tract that leads down to the mesh.Operative technique: ¿ after the patient was anesthetized, she was prepped in sterile fashion.The patient was incised with cautery to remove the old scar and then to follow the pathway down to the mesh.We entered the abdominal cavity, and i got subfascial and extended the incision as needed using the cautery.Removed all old suture from the midline, which was #1 prolene, and then exposed what turned out to be a dualmesh.Cultures were obtained.The mesh was removed by extracting the mesh from the tissue bluntly and then freeing the sutures, some of which had pulled loose, some of which required excision.Once we had excised the mesh circumferentially, the mesh was discarded and the abdominal wound cleaned.We then proceeded to take a piece of strattice mesh and trim it to the appropriate shape.Using a 0-prolene, this was then run circumferentially around the abdominal wall to anchor the mesh in a mattress fashion, again circumferentially.Once the mesh was anchored circumferentially, the suture was tied back to itself and then the mesh was covered over a drain which was placed through a stab wound in the left abdomen and sutured in place with 2-0 silk.The mesh again was covered with the fascia, and this was closed by means of a #1-prolene in a running fashion.Subcu was left open and the skin was packed in the skin subcu with mesh moistened with bacitracin.The patient tolerated this quite well.Sterile dressings were applied.The patient was awakened and returned to recovery in stable condition.¿ relevant medical information: (b)(6) 2011: (b)(6) medical center.Microbiology.Micro source: abdomen.Gram stain: many wbc.No squamous epithelial cells.No organisms seen.Isolate: very light growth of staphylococcus aureus.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Actions of a healthcare professional/device user, if inconsistent and/or non-conforming to a manufacturer¿s intended uses, recommendations, instructions for use (ifu), or recognized best practices related to device-device compatibility, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11570025
Report Number2017233-2021-01808
Device Sequence Number3459577
Product Code FTL
UDI-Device Identifier00733132600991
UDI-Public00733132600991
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2011
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/27/2009
Device Model Number1DLMC06
Device Catalogue Number1DLMC06
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/16/2021
Supplement Date Received by Manufacturer03/16/2021
08/04/2021
08/04/2021
Initial Report FDA Received Date03/25/2021
Supplement Report FDA Received Date04/26/2021
08/04/2021
07/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/29/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age56 YR
Patient SexFemale
Patient Weight128 KG